By NZ Gastro Office | Posted: Friday December 23, 2022
The Society has been made aware of a shortage of Remdesivir
The country is about to run out of remdesivir supplies due to high demand so ID has requested we shift to Paxlovid as first line treatment for COVID infection in all high risk patients including transplant recipients.
As we have seen already, the CYP3A inhibition with the ritonavir in Paxlovid can lead to rapid and profound increase in levels of Calcineurin inhibitors (tacrolimus and cyclosporine) with subsequent toxicity, so we need careful CNI reductions during Paxlovid therapy. Attached is the recommended algorithm published last month in AJT that we should follow.
The effect on sirolimus is similar to that on Tacrolimus so adopt the same approach
After Paxlovid course is completed wait a further 4 days prior to restarting usual dose of Tac/CyA/sirolimus
Remember that a full review of conmeds is required as inhibition of CYP3A can result in dangerous interactions with other drugs our patients are taking such as statins, calcium channel blockers and warfarin. You can use the excellent Liverpool University website to check - https://www.covid19-druginteractions.org/
Any queries please phone the Liver transplant coordinator on-call at 09 375-3434
Please see the Guidelines for using Paxlovid in Patients on Tacrolimus or Cyclosporin for these patients.